Maine, 2004

Cold in Maine, January 8 to 10, 2004

January 8 to 10, 2004 · NWS GYX · 17 events in 17 counties and zones

Low pressure in Eastern Canada funneled bitter arctic air into Northern New England on very strong and gusty northwest winds beginning on the night of Wednesday, Jan. 7, and continuing through the morning of Saturday, Jan.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

Low pressure in Eastern Canada funneled bitter arctic air into Northern New England on very strong and gusty northwest winds beginning on the night of Wednesday, Jan. 7, and continuing through the morning of Saturday, Jan. 10. Temperature and wind chill values of 20 to 49 degrees below zero where observed at the peak of this outbreak during the early morning hours of Friday, Jan. 9.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jan 8, 12:55 AM EST, 5 minutes earlier.

Area forecast discussion, Jan 8, 12:55 AM EST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1255 AM EST THU JAN 8 2004

.DISCUSSION...

ARCTIC FRONT HAS PUSHED THROUGH WITH ANY LEFTOVER SNWSHWRS/SQUALLS
OFFSHORE ATTM.  COLD AND WINDY WTH WND CHILL TMPS REQUIRING CONTINUATION
OF CRNT WIND CHILL WARNINGS/ADVYS WHERE CRNTLY POSTED.

QUIET COLD BRZY CONDS CONTU INTO WEEKEND TIL NEXT CLIPPER TYPE SYSTEM
BRINGS MIMINAL QPF TO F/A LATE SUN NITE/ERLY MON MRNG SO NOT MUCH IN
THE WAY OF CHANGE TO CRNT FCST.
&&

.MARINE...
GLW AND HVY FRZG SPRAY WRNGS CONTU.

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND CHILL WARNING MEZ007>009
     WIND CHILL ADVISORY MEZ012>014-MEZ020>022
     GALE WARNING/HEAVY FREEZING SPRAY WARNING.

NH...WIND CHILL WARNING NHZ001>002
     WIND CHILL ADVISORY NHZ003>006
     GALE WARNING/HEAVY FREEZING SPRAY WARNING.
&&
Hazardous weather outlook, Jan 7, 2:36 AM EST, 22 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
236 AM EST WED JAN 7 2004

MEZ007>009-012>014-018>028-NHZ001>010-013-014-071200-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
236 AM EST WED JAN 7 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE.

.DAY ONE...CHANCE OF SNOW SHOWERS AND/OR SNOW SQUALLS WILL
USHER IN COLDEST AIR OF THE SEASON.  WIND CHILL TEMPERATURES
TONIGHT WILL DIP TO BETWEEN 20 AND 40 BELOW.  WINC CHILL
ADVISORIES MOST LIKELY WILL BE ISSUED FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...

WIND CHILL CONCERNS WILL MOST LIKELY CONTINUE INTO THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Androscoggin

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Androscoggin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.166, -70.206 (the zone’s center; the record gives no point)

Cold/Wind Chill, Central Somerset

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Central Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

Cold/Wind Chill, Coastal Cumberland

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Coastal Cumberland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cold/Wind Chill, Coastal Waldo

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Coastal Waldo forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Cold/Wind Chill, Coastal York

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Coastal York forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior Cumberland

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Interior Cumberland forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.806, -70.330 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior Waldo

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Interior Waldo forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.485, -69.122 (the zone’s center; the record gives no point)

Cold/Wind Chill, Interior York

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Interior York forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.429, -70.670 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kennebec

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Kennebec forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.409, -69.767 (the zone’s center; the record gives no point)

Cold/Wind Chill, Knox

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Knox forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.076, -69.126 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lincoln

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Lincoln forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.998, -69.526 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Franklin

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Northern Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Cold/Wind Chill, Northern Oxford

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Northern Oxford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sagadahoc

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Sagadahoc forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.912, -69.839 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Franklin

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Southern Franklin forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.974, -70.444 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Oxford

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Southern Oxford forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
44.500, -70.757 (the zone’s center; the record gives no point)

Cold/Wind Chill, Southern Somerset

When
January 8, 1:00 AM EST to January 10, 11:00 AM EST
Where
Southern Somerset forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
45.514, -69.959 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2004Every state in 2004This day in weather historyWarnings in Maine, January 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5381872, 5381873, 5381874, 5381875, 5381876, 5381877, 5381878, 5381879, 5381880, 5381881, 5381882, 5381883, 5381884, 5381885, 5381886, 5381887, 5381888.